Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Suffered from anaphylaxis. Lips started swelling. Took benadryl. Rashes looks like poison ivy. Concerned

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11733 Questions
I suffer from recent anaphylaxis. I am seeing an allergist and polysporin is life threatening to me. Last night after doing some mild gardening i showered and went to lie down but about a half hour later my lips stated to swell and my arm where i had scratched had started tow swell. I took 2 Benadryl tabs and was alright. I just sat beside my geraniums plants at my cottage and i think my arm hit the plant. I now have a huge rash like poison ivy. I took Benedryl agin. Are geranium plants toxic to me also. The rash is about 2 inches in a circle.?
Posted Wed, 25 Jul 2012 in Asthma and Allergy
Answered by Dr. Rakhi Tayal 3 hours later
Thanks for posting your query.
From your description, the appearance of a huge rash is suggestive of an allergic reaction. It is best to avoid coming in contact with the plant.
Most such rashes improve with gentle skin care and avoiding irritating substances. You can help the improvement by
* Avoid scrubbing your skin.
* Use as little soap as possible. Use gentle cleansers instead.
* Avoid applying cosmetic lotions or ointments directly on the rash.
* Use warm (not hot) water for cleaning. XXXXXXX dry, don't rub.
* Eliminate any newly added cosmetics or lotions.
* Leave the affected area exposed to the air as much as possible.
* Try calamine medicated lotion.
* Hydrocortisone cream (1%) is available without a prescription and may soothe such rashes.
The rashes usually take 5-7 days to disappear.
If the rashes become more of purple rather than red then you must consult a dermatologist immediately.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Suffered from anaphylaxis. Lips started swelling. Took benadryl. Rashes looks like poison ivy. Concerned 10 hours later
Thank you Dr. Tayal for your answer. Are geranium plants known for their allergic reactions in someone like me that has anaphylaxis?
Answered by Dr. Rakhi Tayal 5 hours later
Thanks for writing again.
Geranium plants can cause allergy in persons who are prone to allergy. Since you had anaphylaxis earlier, a mild allergen can also trigger the full allergic response.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor